Thunderstorm Wind, Providence
- When
- August 21, 4:22 PM EST
- Where
- Providence County, Foster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -71.767
A line of heavy showers and thunderstorms moved across northern Rhode Island during the late afternoon of 21 August 2005. One thunderstorm was severe, producing damaging wind gusts that knocked trees down on wires on Central Pike in Foster.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A line of heavy showers and thunderstorms moved across northern Rhode Island during the late afternoon of 21 August 2005. One thunderstorm was severe, producing damaging wind gusts that knocked trees down on wires on Central Pike in Foster. No known injuries directly resulted from this severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 2:58 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 358 PM EDT SUN AUG 21 2005 .NEAR TERM (THROUGH EARLY THIS EVENING)... PER SKYWARN WEBSTER MA 306 PM REPORT .51 IN 10 MIN G 21 MPH. THATS WHAT ET NR 37K ARE DOING ATTM. BDL G29 KT 318 PM... STORMS ARE GROWING IN NW RI AND CENTRAL HFD CT. FAVORED AREA FOR ISO SVR APPEARS TO BE TOLLAND OR WINDHAM COUNTY OR SE HFD COUNTY AS WELL AS PVD COUNTY INTO W BRISTOL COUNTY ALONG AND SE OF LINE. FAVORED DUE TO MAX SBLI POT TEMP AND CNV. NEXT 3 HRS IS THE TIME IF ANYTHING WERE TO GO. CORES ARE RISING. STILL WE NEED TO DO A VIL OVR 40. EXPECTING SMALL HAIL REPS AS WBZ NR 12K. .SHORT TERM (TONIGHT THROUGH MONDAY)... SCATTERED THUNDERSTORMS WILL MOVE THROUGH RI/CT/SE MA THIS EVENING AS COLD FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. IT WILL REACH THE SOUTH COAST OF NEW ENGLAND THEN TRY TO LIFT SOMEWHAT NORTH MONDAY AS IT WEAKENS. NAM SHIFTS WINDS TO SW ACROSS EASTERN MA AND EVEN INTO SE NH. ALONG WITH THAT COMES CAPES TO 1000 AND K INDICES REACHING MID TO UPPER 30S IN NE MA MON. BUT GFS KEEPS DRIER WNW FLOW AND NO CHANCE OF PRECIP. WILL COMPROMISE WITH WSW WINDS AND A 20-30 PCT CHANCE OF A SHOWER OR TSTM IN EASTERN MA MON AFTERNOON. TEMPS GENERALLY IN AGREEMENT WITH GUIDANCE. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... FRONTAL BOUNDARY IS EXPECTED TO MORE OR LESS WASH OUT OVER S COASTAL WATERS MON NIGHT AND TUE...AS CANADIAN HIGH PRESSURE BUILDS INTO NEW ENGLAND. ONE ITEM OF NOTE IS PASSAGE OF UPPER TROUGH WED...WHICH SHOULD BRING AT LEAST A PERIOD OF CLOUDINESS AND PERHAPS A FEW SHOWERS...SO FOR NOW WE BUMPED UP CLOUD COVER A BIT WED AND HAVE SLIGHT CHANCE POPS IN MOST ZONES. OTHERWISE DRY WEATHER IS EXPECTED THROUGH THIS WEEK AS HIGH EVENTUALLY BECOMES CENTERED OFFSHORE FRI/SAT AND WE GET INTO RETURN S/SW FLOW. WEAKENING COLD FRONT IS FORECAST TO HEAD E FROM GREAT LAKES SUN...BUT WITH FAIRLY STRONG RIDGE IN PLACE OVER W ATLANTIC...CONFIDENCE IS NOT HIGH ENOUGH TO GO ANY HIGHER THAN SLIGHT CHANCE POPS SUN AFTERNOON. && .AVIATION... NW OF ORH...EXPECT JUST SCT CU THIS EVENING AND OVERNIGHT...ALONG WITH AN OUTSIDE CHANCE OF A RW/TRW NEXT HOUR OR TWO. MVFR CIG NEAR 1000 FT AT HYA AND ACK WITH SOME 4-5 MI VSBY IN FOG/HAZE THERE THIS EVENING. EXPECT IFR CONDS AT TIMES AT HYA/ACK OVERNIGHT AS HAVE PATCHY FOG AND LOW CLOUDS SINCE FRONT DOES NOT BARREL THROUGH THERE. ELSEWHERE IN INTERIOR SE NEW ENGLAND INCLUDING CT...EXPECT SCT-BKN 3000 FT CLOUDS WITH 5-6 MI VSBY THROUGH 01Z ALONG WITH SCT TSTMS WITH VSBY 2 MI AND CIGS 2000 FT...THEN SCT CLOUDS AT 4000 FT OVERNIGHT. && .MARINE... SHORT TERM MARINE...SW WINDS 15 TO 20 KTS SHOULD BECOME W OVERNIGHT AND DIMINISH TO 5 TO 10 KT. SEAS STILL JUST BELOW SMALL CRAFT ADVISORY THRESHOLDS...MAINLY 3 TO 4 FT OVER THE OPEN WATERS. WEST WINDS AND 2 TO 4 FT SEAS EXPECTED MON...EXCEPT MORE SOUTHWESTERLY OVER THE SOUTHERNMOST WATERS. IN THE LONGER TERM...IT NOW APPEARS LESS LIKELY THAT ANY COASTAL SYSTEM WILL IMPACT OUR WATERS BY MIDWEEK. GFS (WHICH WAS SUFFERING FROM FEEDBACK ISSUES ON EARLIER RUNS) HAS BACKED OFF THIS IDEA...AND NONE OF THE OTHER MODELS SUPPORT THAT NOTION. HIGH PRESSURE WILL DOMINATE INTO NEXT WEEKEND...AS LIGHT WINDS WITH LOCAL SEA BREEZES GIVE WAY TO A MORE S/SW FLOW BY SAT. SEAS SHOULD REMAIN AOB 3 FT THROUGH THE EXTENDED PERIOD. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && NEAR TERM...DRAG SHORT TERM/AVIATION...GAF LONG TERM...JWD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 455 AM EDT SUN AUG 21 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220955- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 455 AM EDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY. .DAY ONE (TODAY AND TONIGHT)... SOME PATCHY DENSE FOG WILL PERSIST UNTIL MID MORNING ALONG THE SOUTH COAST. A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING...EVENTUALLY STALLING AS IT APPROACHES THE COAST. THE FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTAIN DAMAGING WIND GUSTS. THE RISK FOR ANY SEVERE THUNDERSTORMS WILL BE GREATEST SOUTH AND EAST OF WORCESTER BETWEEN NOON AND 6 PM. THIS INCLUDES THE GREATER BOSTON AND PROVIDENCE AREAS. FREQUENT LIGHTNING WILL LIKELY OCCUR WITH SOME OF THE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE AIR MASS MAY BE SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ANY THUNDERSTORMS ON MONDAY...HOWEVER...ARE NOT EXPECTED TO BE SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM NOON TO 8 PM TODAY FOR SCATTERED SEVERE THUNDERSTORMS. THOMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1238 PM EDT SUN AUG 21 2005 CTZ002>004-MAZ002>024-026-NHZ011-015-RIZ001>008-212200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN KENT RI- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-NANTUCKET MA- NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE... BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE... CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH... FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD... HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NEW BEDFORD... NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...NEWTON... NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH... PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN... SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM... WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 1238 PM EDT SUN AUG 21 2005 ...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING... A COLD FRONT MOVING INTO THE VERY WARM AND HUMID AIR MASS OVER SOUTHERN NEW ENGLAND MAY TRIGGER SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION. SKYWARN SPOTTERS SHOULD BE PREPARED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 251 PM EDT SUN AUG 21 2005 CTZ002-211930- HARTFORD CT- 251 PM EDT SUN AUG 21 2005 AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 5 MILES WEST OF GRANBY...OR ABOUT 12 MILES WEST OF WINDSOR LOCKS...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...GRANBY AND EAST GRANBY BY 300 PM EDT...WINDSOR AND WINDSOR LOCKS BY 310 PM EDT...EAST WINDSOR AND SOUTH WINDSOR BY 320 PM EDT. DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 254 PM EDT SUN AUG 21 2005 CTZ003-004-MAZ005-012-013-RIZ001-211945- CENTRAL MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN NORFOLK MA-WINDHAM CT- 254 PM EDT SUN AUG 21 2005 AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 9 MILES WEST OF FRAMINGHAM TO 4 MILES NORTHWEST OF PUTNAM TO 5 MILES WEST OF MANSFIELD...MOVING SOUTHEAST AT 20 MPH. THESE STORMS MAY ALSO CONTAIN VERY HEAVY RAINFALL. THUNDERSTORMS WILL BE NEAR...WHITINSVILLE...UPTON...NORTHBRIDGE AND DOUGLAS BY 300 PM EDT...UXBRIDGE...HOPKINTON...KILLINGLY AND CHAPLIN BY 310 PM EDT...HOLLISTON AND FOSTER BY 320 PM EDT. DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 322 PM EDT SUN AUG 21 2005 CTZ002>004-MAZ012-013-017-018-RIZ001-002-212000- HARTFORD CT-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 322 PM EDT SUN AUG 21 2005 AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM BELLINGHAM TO 2 MILES WEST OF BURRILLVILLE TO 2 MILES NORTHEAST OF EASTFORD TO 3 MILES NORTH OF WINDSOR... MOVING SOUTHEAST AT 20 MPH. HEAVY SHOWERS OR THUNDERSTORMS WILL BE NEAR...FRANKLIN AND MEDWAY BY 330 PM EDT...WRENTHAM AND NORFOLK BY 340 PM EDT...FOXBOROUGH AND SMITHFIELD BY 350 PM EDT...MANSFIELD AND NORTH PROVIDENCE BY 400 PM EDT. A STRONG THUNDERSTORM NEAR WINDSOR CONNECTICUT WILL BE NEARING VERNON CONNECTICUT BY 345 PM. STRONG STORMS WERE DEVELOPING IN THE NORTHWEST TIP OF RHODE ISLAND HEADING FOR BURRILLVILLE. DRAG
The Boston radar (KBOX), 53 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469438.